Florida police officer Courtney Bannick was exposed to fentanyl she found on passengers during a traffic stop in the early hours of Tuesday morning
Officers heard Bannick gasping for breath on her radio and rushed to help
As she drifted in and out of consciousness, her co-workers administered Narcan
Bannick was taken to a hospital and is expected to recover fully
Police said the people who had the narcotics are likely to be charged with felonies
This week in Tavares County, Florida, a female police officer nearly died after apparently being exposed to the potent narcotic fentanyl, during a traffic stop. Disquieting footage showed Officer Courtney Bannick go limp on the ground after supposedly touching the narcotics wrapped up in a dollar bill.
Her eyes rolled into the back of her head and she was left drifting in and out of consciousness after the incident in Tavares on Tuesday.
Earlier in the night she had pulled over a car and taken the passenger to jail before she started struggling to breathe and radioed for help.
Other officers at the scene found Bannick in her police uniform starting to pass out before they administered Narcan to save her.
In her words, still recovering Bannick said that after she pulled over a vehicle just after midnight, Tavares Police Officer Courtney Bannick, said she discovered narcotics on a passenger inside the vehicle.
Shortly after the passenger was taken into custody to be transported to the Lake County Jail, Bannick began to experience difficulty breathing, according to the police department.
Bannick in the emerging bodycam footage is seen lying on the ground as she struggled to breathe after possibly being exposed to the class A drug, Fentanyl
The incident, which has not been fully explained by cops, comes after experts reassured the public a person cannot overdose on fentanyl just by touching it.
Some medical practitioners hold the position that a person cannot overdose on fentanyl from physical contact alone. That is, overdosing just by touching the class A narcotic.
Dr Gina Dahlem, a professor at the University of Michigan School of Nursing, maintains that such cases are highly unlikely.
While the highly potent synthetic opioid can be administered through the skin, it would take extremely high dosages and hours of time for a person to overdose – not suddenly like it has happened in some high profile cases.
Reports of police officers suffering fentanyl-related injury from short exposure have been mired in controversy in recent years, including cases in San Diego, California, Kansas City, Kansas and East Liverpool, Ohio.
Earlier this year, Officer Dallas Thompson of Kansas City, Kansas, collapsed to the ground and required five doses of Narcan, a drug highly effective in stopping an overdose, after he came in contact with a bag that contained pills believed to be laced with fentanyl.
In a case last August, the San Diego County Sheriff’s Department published a video showing an officer collapse after being exposed to fentanyl during a vehicle search.
The San Diego Sheriff’s Department was widely panned after it published a video showing an officer allegedly overdose on fentanyl.
The video was widely panned by the public and health officials for allegedly being faked and for misrepresenting fentanyl overdoses and how they look.
‘This is very obviously not a fentanyl overdose to anyone who has actually seen one or knows how they work, and you should be ashamed of yourselves for advancing this disproven narrative that hurts people,’ Dr Ryan Marino, a toxicology expert, tweeted at the time.
In Tuesday’s incident, Officer Courtney Bannick had pulled over the vehicle in the early hours of Tuesday morning and found the passenger with narcotics rolled up in a dollar bill.
After Bannick had brought the passenger to jail, her co-workers began to hear her struggling to breathe over their radios, and rushed to help her.
It is unclear exactly when or how she was exposed to the drug during the stop.
Cops said the individuals who had the narcotics will likely be prosecuted with felony charges after their investigation concludes.
Terrifying footage showed Bannick on the side of a dark road as officers led her wide-eyed and breathless from her car to the sidewalk.
There she fell down on her back as cops tried to soothe her and administered Narcan up her nose, causing her to roll over and vomit on the street.
Later, as they waited for an ambulance, she could be seen leaning on the legs of another officer and breathing heavily, when suddenly her face went blank.
Officers began shouting at her to breathe as they slapped her face to jar her awake and were forced to administer more doses of Narcan before she sprung back to life.
Bannick was taken to a nearby hospital and is expected to recover.
The department said she had been wearing gloves and followed all protocols properly when handling the narcotics.
‘I have done this one-hundred times before the same way. It only takes one time and a minimal amount,’ Bannick after the incident. ‘I’m thankful I wasn’t alone and had immediate help.’
The department said the names of the individuals who were in possession of the narcotics will not be released until they are charged.
Fentanyl has been increasingly used to cut heavy drugs such as cocaine and heroin. The drug binds to receptors in the brain, causing a feeling of numbness, euphoria and sedation.
Over time it diminishes the receptors sensitivity, eventually leading to the opioids being the only way a person can reach those feelings. This leads to addiction.
When a person overdoses their breathing may stop, depriving the brain and other parts of the body oxygen. As a result, a person will suffer severe brain injury.
This can often be deadly. Even survivors will often have permanent brain damage.
Naxolone, sold under the brand name Narcan, is the most effective tool doctors and first responders have against an overdose.
The fast-acting nasal spray quickly clears up the opioid receptors on a person’s brain and undoes the effects of the drug.
Fentanyl was originally developed in Belgium in the 1950s to aid cancer patients with their pain management.
Given its extreme potency it has become popular amongst recreational drug users.
Overdose deaths linked to synthetic opioids like fentanyl jumped from nearly 10,000 in 2015 to nearly 20,000 in 2016 – surpassing common opioid painkillers and heroin for the first time.
And drug overdoses killed more than 72,000 people in the US in 2017 – a record driven by fentanyl.
It is often added to heroin because it creates the same high as the drug, with the effects biologically identical. But it can be up to 50 times more potent than heroin, according to officials in the US.